Mississippi, 2003

Lightning Strike in Mississippi, March 12, 2003

March 12, 2003 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 3:12 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 12, 3:12 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CST WED MAR 12 2003

MODELS CONTINUE TO SHOW A SERIES OF IMPULSES SPARKING SHOWERS AND
TSTMS ACROSS THE AREA THE NEXT COUPLE OF DAYS...ALTHO TIMING OF PEAK
RAIN CHANCES WILL BE HARD TO NAIL DOWN.  FIRST PEAK RAIN CHANCE
CONTINUES FROM PRESENT STORMS INTO TONIGHT AS A SHORTWAVE CURRENTLY
SPARKING TSTMS FROM NORTH CENTRAL LA TO THE LA COAST PUSHES NUMEROUS
STORMS ACROSS THE AREA THRU MIDNIGHT TONIGHT.  EXPECT STORMS TO PUSH
EAST BEFORE DAYBREAK...BUT EVEN THAT IS UNCERTAIN.  NEXT BEST RAIN
CHANCE COMES THU AFTERNOON AS ANOTHER VORT MAX EJECTS EASTWARD FROM
A DIGGING UPPER TROF OVER EAST TEXAS.  THIS TROF GETS CUT OFF FROM
THE MAIN WESTERLY FLOW AND HANGS AROUND TO PROVIDE THE SPARK FOR
CONTINUE THREAT OF SCATTERED TSTMS THRU FRIDAY.  AT THIS TIME...WILL
LEAN TOWARD THE GFS SOLUTION WHICH CONTINUES TO SLOWLY DRAG A
SURFACE FRONT INTO THE AREA FRIDAY MORNING.  THE FRONT IS EXPECTED
TO HANG UP OVER THE COASTAL WATERS EARLY FRIDAY...THEN RIDE BACK
NORTH BY FRIDAY EVENING AS THE TRAILING SURFACE RIDGE SETTLES OVER
THE MID ATLANTIC REGION.  THE CUT OFF UPPER SHORTWAVE WILL GRADUALLY
DAMPEN OUT INTO FRIDAY...BUT IS STILL EXPECTED TO HELP ENHANCE STORM
ACTIVITY ALONG AND AHEAD OF THE FRONT THU NIGHT AND FRI.  WILL
REDUCE POPS TO SLIGHT CHANCE CAT FRIDAY NIGHT AND THRU THE WEEKEND
AS THE UPPER FLOW FLATTENS A BIT AND THE WARM SECTORED AREA UNDER A
DEEP SOUTHERLY FLOW PROVIDES LITTLE FOCUS FOR ANYTHING ORGANIZED.
AS FOR SEVERE...A FEW STORMS COULD PRODUCE SOME LARGE HAIL THIS
EVENING...SO MAY WORD FOR THAT...BUT EXPECTING LITTLE DOWNBURST OR
TORNADO THREAT OVER THE NEXT COUPLE OF DAYS AS INSTABILITIES AND
WIND SHEARS REMAIN MODERATELY WEAK.  NEXT BEST RAIN CHANCES COME
DURING THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL TROF AND ASSOCIATED
COLD FRONT PUSH INTO THE AREA.

MARINE...WEAK SURFACE RIDGING OVER THE EASTERN GULF WILL RESULT IN A
LIGHT ONSHORE FLOW THRU THU NIGHT.  AT THIS TIME...WILL CONTINUE TO
EXPECT THE SURFACE FRONT TO PUSH INTO THE COASTAL WATERS EARLY
FRIDAY MORNING...THEN BACK UP FRIDAY AFTERNOON.  A DEEP SOUTHERLY
FETCH AND ONSHORE FLOW WILL DOMINATE THRU THE WEEKEND WITH HIGH
PRESSURE OVER THE MID ATLANTIC COAST.

FIRE...NO MAJOR CONCERNS AS AFTERNOON HUMIDITIES REMAIN IN THE 50
AND 60 PERCENTILE...AND SURFACE WINDS UNDER 15 MPH.
/39

MOB ET 062/078 059/074 058 39845
PNS ET 061/077 061/072 060 39845
DTS ET 061/076 061/072 060 39745
GZH TT 060/077 057/072 054 39854
2RO TE 061/076 058/072 052 39764
61A TE 059/076 057/073 054 39764=

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 12, 4:20 PM CST, 2 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-130500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
420 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TONIGHT)

A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS EVENING.  ALTHOUGH NO WIDESPREAD
SEVERE STORMS ARE EXPECTED...A FEW STRONG STORMS COULD PRODUCE WIND
GUST TO NEAR 45 MPH AND SMALL HAIL.  THE THREAT OF STRONG STORMS
WILL DIMINISH AFTER MIDNIGHT AS THE UPPER LEVEL DISTURBANCE PUSHES
EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. THE CHANCE OF RAIN
IS EXPECTED TO DIMINISH INTO THE WEEKEND AS THE FRONT RIDES BACK
NORTH OF THE AREA BY EARLY SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD REMAIN ALERT FOR POSSIBLE STRONG STORMS THROUGH
THIS EVENING.

In the hours before

Special weather statement, Mar 12, 2:25 PM CST, 4 hours 35 minutes before
ALZ052-053-055>057-059>064-FLZ001>004-122230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
225 PM CST WED MAR 12 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL 430 PM CST...

....A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM NEAR
CHATOM TO EVERGREEN TO NEAR ANDALUSIA.  THESE STORMS WERE MOVING
NORTHEAST AT 15 MPH AND WILL BE FROM GROVE HILL TO NEAR LUVERNE BY
400 PM.  ANOTHER CLUSTER OF STORMS WAS LOCATED FROM MOBILE TO
FAIRHOPE.  THESE WERE ALSO MOVING NORTHEAST AT 15 MPH AND WILL BE
FROM NEAR BAY MINETTE TO NEAR CENTURY BY 400 PM.

...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...WASHINGTON...
CONECUH...MONROE...BUTLER...CLARKE...BALDWIN...MOBILE AND SANTA ROSA
COUNTIES UNTIL 430 PM CST...

THE PRIMARY THREATS FROM THESE STORMS WILL BE HAIL UP TO MARBLE SIZE
ALONG WITH WIND GUSTS OF AROUND 40 MPH.  RAINFALL TOTALS FROM THE
HEAVIER STORMS WILL BE AROUND AN INCH.  OCCASIONAL LIGHTNING STRIKES
WILL ALSO OCCUR WITH THE STORMS.

ANOTHER AREA OF THUNDERSTORMS WILL BE MOVING INTO THE COASTAL
SECTIONS OF SOUTH MOBILE COUNTY BY 330 PM FROM THE SOUTHWEST.
SOME OF THESE STORMS WILL HAVE WIND GUSTS OF NEAR 50 MPH ALONG WITH
NUMEROUS LIGHTNING STRIKES.

The radar

The Mobile radar (KMOB), 85 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Stone

When
March 12, 7:00 PM CST
Where
Stone County, Wiggins
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.790, -89.118 (the zone’s center; the record gives no point)

Lightning struck the communications center in Wiggins. The 911 center was without service for several hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347908.